Ohio, 2017

Damaging Wind in Ohio, August 17, 2017

August 17, 2017 · NWS PBZ · 1 event in 1 county or zone

Showers and storms developed with support from an upper level shortwave passing across the upper Ohio valley. Despite the provided lift, rather warm mid levels and early morning cloud cover were limiting factors that helped keep thunderstorms disorganized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and storms developed with support from an upper level shortwave passing across the upper Ohio valley. Despite the provided lift, rather warm mid levels and early morning cloud cover were limiting factors that helped keep thunderstorms disorganized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 12:37 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 17, 12:37 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Thu Aug 17 2017

.SYNOPSIS...
Rain is likely with a cold front later today and into Friday.
Temperatures will stay warm through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Still keeping an eye on two areas of rain. The first is across
central/eastern Ohio with scattered showers, while the second
remains with the cold front currently across eastern Indiana.
The HRRR model continues to waver in its timing from run to run,
but still think that the first round of precipitation will enter
the area mid to late afternoon.

Previous discussion below...
The quasi-stationary boundary over Southern Ohio will be pushed
northward as a warm front this morning, by a rather vigorous
shortwave that will move across Northern Ohio, reaching
Northwestern Pennsylvania by early this afternoon. This will
eventually place the entire area well into the warm sector, and
pump up humidity levels. With the late morning wave, models are
keeping most of the activity to the north, closer to its path,
while south of this, convection looks to be more scattered or
isolated. There will be some limiting factors to storm
development and intensity that will need to be closely watched
today. The main one, at least through the afternoon, will be the
very warm air aloft, which will provide a cap on the
atmosphere. In addition, cloud cover associated with the morning
wave, will work to limit sunshine, and readings may fall short
of forecasted convective temperatures. If the cap is strong
enough, cloud cover could decrease as the afternoon progresses.
This will all need to be closely watched today.

By late this afternoon and into the early evening, the
aforementioned shortwave will be moving rapidly over North-
Central Pennsylvania. Another, weaker shortwave trough, will
move into my Ohio counties by early evening. Models are
redeveloping convection ahead of this second wave, moving it
eastward during the remainder of the evening hours. At this
time, it appears the NAM is struggling with convective feedback,
due to an over amplification of the omega field and by trying
to develop a cool pool aloft with the wave, which does not seem
to be realistic. Additionally, the NAM may be overdoing the PWAT
values for today, but I do think, with dewpoints pushing toward
or into the 70s, heavy downpours will be a concern. The good
news is that the pattern will be progressive, with forecasted
storm motion of 20 to 24kts, so individual cells should be
moving quickly.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Shortwave trough will be east of the area shortly after
midnight. Once the large scale ascension moves east, and
diurnal stabilization overtakes the atmosphere, expect the
activity to not only move east, but also weaken. Will keep in
the risk for showers/storms overnight, with the higher PoPs
drifting eastward with the exiting wave.

Lingering showers are possible Friday morning, although the
coverage is questionable, as the best lift will be well to the
northeast and well to the southwest of the region. It's likely
that models are filling showers in through the entire trough
axis, which would focus the activity over the southeastern
quadrant of the area. As afternoon approaches, the trough axis
will shift southeastward toward the Mid-Atlantic region, which
should bring an end to the risk of showers, save for the far
southeastern ridges.

The cold front will finally begin to cross the area late Friday
afternoon reaching Northern West Virgina by late evening. By
this time, the best lift will be southeast of the area as will
be the deep moisture. Because of this, have decided to leave
FROPA dry, but this will likely need to be further investigated
in future model runs.

Cooler air will overspread the area Friday night and Saturday.
A strong shortwave trough will cross the region late Saturday
afternoon and evening. Have decided to go with slight to low
chance PoPs with this feature, as there will likely be another
surface boundary accompanying the upper level wave.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Broad high pressure will build across the region for the end of
the weekend into the beginning of the work week. A cold front
should then bring a chance of rain back to the region for
Tuesday and Wednesday. Temperatures will remain near average,
building into the middle of next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Warm front moving through the forecast area this afternoon is
generating scattered showers and thunderstorms. These will
continue to blossom through the evening, becoming more numerous
and strengthening.

Several rounds of showers and thunderstorms are then possible
through early Friday, when a cold front finally pushes through.
Temporary restrictions and gusty winds will be possible in any
thunderstorm activity.

After the passage of the front, some MVFR or high IFR stratus is
possible centered around dawn Friday. Any stratus that does
develop will gradually improve through the day.

Light southerly flow will shift to west-southwesterly with
occasional gusts Friday.

.Outlook...
Restrictions are possible with another passing disturbance
Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 17, 12:01 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
101 PM EDT Thu Aug 17 2017

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
WVZ001>004-181200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Washington-Hancock-Brooke-Ohio-
Marshall-
101 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of thunderstorms reaching severe levels this
afternoon into the overnight. Damaging wind gusts are the primary
threat. In addition, showers and storms may produce heavy downpours
which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ016-023-031-073>076-WVZ012-021-509>514-181200-
Garrett-Jefferson-Indiana-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
101 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and storms late today and overnight may produce heavy
downpours which could lead to localized flooding. Isolated storms
could reach severe levels with damaging wind gusts as the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 17, 1:17 PM EST
Where
Carroll County, 2.26 mi NW of Carrollton
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.595, -81.108

Emergency manager reported numerous trees uprooted and ripped off along Fresno Road, Fisherman Road, and Bacon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719669.